Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 90, NWS Charleston, SC

July 17, 2004Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 17, 2004, 7:49 PM EDT for Dorchester County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 7:49 PM EDT (23:49 UTC)
Expired
Jul 17, 2004, 8:15 PM EDT
In force
26 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1715 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 172349
SVRCHS
SCC035-180015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
749 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 815 PM EDT

* AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 3 MILES NORTHWEST OF GIVHANS...OR ABOUT 11 MILES WEST OF
  SUMMERVILLE...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  GIVHANS AND DORCHESTER...
  RIDGEVILLE AND JEDBURG...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3310 8050 3296 8037 3301 8020 3320 8034

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:20 PM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 17, 2:20 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
220 PM EDT SAT JUL 17 2004

.SHORT TERM /NOW THROUGH SUN/...ISOLATED CONVECTION JUST
BEGINNING TO FORM THIS AFTERNOON...GETTING A LATER THAN NORMAL START
AS ONLY RECENTLY HAS ENOUGH SUNSHINE DEVELOPED TO ALLOW FOR TEMPS TO
REACH NEAR CONVECTIVE TEMPS IN THE UPPER 80S TO NEAR 90.

SEA BREEZE IS PINNED RIGHT NEAR THE COAST AT THIS TIME...AND WILL
DRIFT TO ABOUT I-95 IN GA AND PERHAPS ALTERNATE RTE 17 IN SC BY EVE.
LOOK FOR CONTINUE COVERAGE OF SHOWERS AND TSTMS THE REMAINDER OF THE
DAY AND EVE...MAINLY ALONG SEA BREEZE AND DIFFERENTIAL HEATING
BOUNDARIES.

SHORT WAVE ALOFT NOW OVER SW GA/SRN AL/FL PANHANDLE WILL MOVE ACROSS
THE CWA TONIGHT AND SUN...FIRST REACHING SE GA EARLY TONIGHT AND SC
LATER TONIGHT. ANOTHER SHORT WAVE NO IN THE SRN APPALACHIANS TO
CONTINUE MOVING SE ACROSS SC TONIGHT AND WILL MERGE WITH SHORT WAVE
ENERGY TO THE S ON SUN AND HEAD INTO ATLC BY SUN AFTERNOON. IN
ADDITION...UPPER LEVEL JET TO REMAIN OVER OR NEAR THE CWA DURING
THIS TIME HELPING TO ENHANCE UPPER DIVERGENCE. AS A RESULT...WITH GO
WITH HIGHEST POPS TONIGHT AND SUN...AT LEAST 50-60% COVERAGE.

THERE IS A RISK OF STRONG OR EVEN ISOLATED SEVERE STORMS WITH LOW
WET BULB ZERO...COLD POOL ALOFT...AND MODERATE TO STRONG INSTABILITY
TONIGHT. SIMILAR STRONG OR SEVERE RISK FOR SUN AS LAPSE RATES
STEEPEN AS A RESULT OF DRIER AIR ALOFT MOVING IN BEHIND SHORT WAVE
AND BETTER INSOLATION IS ANTICIPATED WITH A DECREASE IN CLOUD COVER.

TEMPS SIMILAR TO CURRENT DEWPOINTS FOR TONIGHTS MINS AND A COUPLE
OF DEGREES WARMER SUN WITH MORE SUNSHINE.

&&

.LONG TERM /SUN NIGHT THROUGH SAT/...BLOCKING PATTERN ALOFT TO
PERSIST INTO AT LEAST THE EARLY PART OF NEXT WEEK...KEEPING A SHARP
TROUGH IN THE E. BY MID TO LATE WEEK THE TROUGH SHOULD BEGIN TO LIFT
OUT OR AT LEAST DISSIPATE AS RIDGE ALOFT BEGINS TO BUILDS ACROSS FL.
AT THE SURFACE...WEAK FRONTAL BOUNDARY TO LINGER IN THE SE THROUGH
MUCH OF THE WEEK...PERHAPS DRIFTING CLOSER TO THE REGION BY LATE
NEXT WEEK. UNTIL THEN...MOISTURE IS MUCH MORE LIMITED WITH LITTLE OR
NO DYNAMICS ALOFT. WILL MAINTAIN NEAR OR BELOW NORMAL POPS AND NEAR
OR ABOVE NORMAL TEMPS DURING NEXT WEEK.

&&

.MARINE...NOT A WHOLE LOT OF MAJOR CHANGES WILL BE MADE CONCERNING
THE REST OF THE WEEKEND INTO THE EARLY PART OF THE WEEK. ONCE AGAIN
FAVOR THE ETA WITH IT/S SURFACE LOW PLACEMENT AND ASSOCIATED WIND
FIELDS. AS A RESULT...WNA GUIDANCE WHICH LOWERS SEAS ON SUNDAY
EVENING MAY BE A POOR REPRESENTATION OF WHAT THE SEAS WILL ACTUALLY
DO. WILL THEREFORE GO SLIGHTLY ABOVE GUIDANCE NUMBERS THROUGH MONDAY
MORNING. THE SURFACE LOW WILL THEN PULL NE AND THE WINDS AND SEAS
WILL BEGIN TO DECREASE ON MONDAY AFTERNOON. SCA CONDITIONS STILL
SEEM LIKE A GOOD BET...SO WILL CONTINUE WITH HEADLINE FOR THE SC
WATERS AND OUTER GA WATERS ON SUN.

&&

.AVIATION...WITH SOME DRY AIR WORKING IT/S WAY INTO THE AREA THIS
AFTERNOON...ATMOSPHERE HAS BEEN DESTABILIZING. HAVE CONTINUED TEMPO
GROUPS OF LOWERING CIGS AND TSRA FOR BOTH TAF SITES FOR MUCH OF THE
AFTERNOON. NEXT AREA FOR CONVECTIVE POTENTIAL WILL COME AS THE SHORT
WAVE OVER AL/GA WORKS IT/S WAY TOWARDS THE AREA. HAVE KEPT IN
MENTION OF LOWER CIGS AND TSRA OVERNIGHT. AS MOISTURE GETS PUSHED
OFFSHORE BY MORNING...CONDITIONS WILL GRADUALLY IMPROVE.
HOWEVER...UNSTABLE ATMOS WILL LEAD TO POTENTIAL FOR CONVECTIVE
DEVELOPMENT BY LATE MORNING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

PM/JR
Hazardous weather outlook, Jul 17, 3:20 PM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EDT SAT JUL 17 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-181000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
320 PM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A RISK OF ISOLATED SEVERE STORMS
ACROSS THE REGION FOR THE REMAINDER OF THIS AFTERNOON INTO THIS
EVENING. THE MAIN HAZARDS WILL BE LOCALIZED DAMAGING WIND GUSTS
AND LARGE HAIL.

.HEAVY RAIN...AS SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE AREA
THIS AFTERNOON...RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE
WITH ISOLATED HIGHER AMOUNTS. FLASH FLOODING IS NOT EXPECTED AT THIS
TIME...ALTHOUGH LOCALLY HEAVY RAINFALL COULD PRODUCE MINOR FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

24

In the hours before

Special weather statement, Jul 17, 6:25 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
625 PM EDT SAT JUL 17 2004

GAZ116>119-138-SCZ047-048-051-172300-
BEAUFORT-COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-INLAND
BRYAN-INLAND CHATHAM-INLAND JASPER-INLAND LIBERTY-
625 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY...BEAUFORT
COUNTY...BRYAN COUNTY...CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 700
PM EDT...

AT 625 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
MEINHARD TO FORT STEWART...OR ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF SAVANNAH TO 6 MILES EAST OF HINESVILLE...MOVING EAST AT
15 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
TRINITY...RICHMOND HILL...OLEARY...MILL CREEK...MEINHARD...
MCINTOSH...HINESVILLE...FORT STEWART...FLEMINGTON...BLOOMINGDALE AND
TUTENS THROUGH 700 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH.

PM
Local storm report, Jul 17, 6:37 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
637 PM EDT SAT JUL 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     8 SE SYLVANIA           32.67N 81.54W
07/17/2004                   SCREVEN            GA   FIRE DEPT/RESCUE

            TREE AND NUMEROUS SMALL LIMBS DOWN ON A POWER LINE ON HWY
            24 NORTH OF POOR ROBIN ROAD. ESTIMATED WIND GUST OF 50
            MPH. ALSO REPORTED PEA SIZED HAIL.

&&

JR
Special weather statement, Jul 17, 6:47 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
647 PM EDT SAT JUL 17 2004

SCZ045-172315-
BERKELEY-
647 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND LAKE
MOULTRIE THROUGH 715 PM EDT...

AT 647 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES NORTH OF WILSONS LANDING TO 4 MILES EAST OF CROSS CROSS
ROADS...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF MANNING TO
10 MILES NORTHWEST OF MONCKS CORNER...MOVING EAST AT 25 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
LAKE MOULTRIE...WILSONS LANDING...PRIOLEAU...MOOREFIELD...CROSS...
EADYTOWN...CROSS CROSS ROADS...CHICORA...MACBETH...PINEVILLE AND
JUDGE TOWN THROUGH 715 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM ALL METAL OBJECTS.

PM
Special weather statement, Jul 17, 6:58 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
658 PM EDT SAT JUL 17 2004

GAZ116>119-SCZ043-047>049-051-172330-
BEAUFORT-COASTAL BRYAN-COASTAL CHATHAM-COASTAL COLLETON-COASTAL
JASPER-INLAND BRYAN-INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-
658 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY...BEAUFORT
COUNTY...BRYAN COUNTY...CHATHAM COUNTY AND COLLETON COUNTY THROUGH
730 PM EDT...

AT 658 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...FROM 8 MILES NORTHEAST OF YEMASSEE
TO 3 MILES SOUTH OF RIDGELAND TO 3 MILES SOUTH OF SAVANNAH TO 6
MILES SOUTHEAST OF RICHMOND HILL...MOVING EAST AT 25 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
TOMOTLEY...SWITZERLAND...SALKEHATCHIE...RIDGELAND...PRITCHARD...
WILMINGTON ISLAND...OKATIE...MITCHELLVILLE...LIMEHOUSE...LEVY...
GARDENS CORNER AND HENDERSONVILLE THROUGH 730 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH.

PM
Special weather statement, Jul 17, 7:16 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
716 PM EDT SAT JUL 17 2004

GAZ138>141-180015-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND LIBERTY-INLAND MCINTOSH-
716 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY AND LIBERTY
COUNTY THROUGH 815 PM EDT...

AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES EAST OF BRICKSTON...
OR ABOUT 15 MILES NORTH OF DARIEN...MOVING EAST AT 25 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WARSAW...SOUTH NEWPORT...LECOUNT...JONES...FAIRHOPE...EULONIA...
BRICKSTON...PINE HARBOR...CRESCENT AND SHELLMAN BLUFF THROUGH 815 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24
Special weather statement, Jul 17, 7:38 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
738 PM EDT SAT JUL 17 2004

SCZ043-044-048-049-180045-
BEAUFORT-COASTAL COLLETON-DORCHESTER-INLAND COLLETON-
738 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY...BEAUFORT
COUNTY AND COLLETON COUNTY THROUGH 845 PM EDT...

AT 738 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS EXTENDING FROM 5 MILES SOUTH OF
SAINT GEORGE TO 5 MILES WEST OF BEAUFORT...MOVING EAST AT 25 MPH.

THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WALSH
...WALLING GROVE...TANGLEWOOD...ROSEIDA...DOWLINGWOOD...DALE...
CHISOLMS...CHESTERFIELD...RIVER REACH AND BURTON THROUGH 845 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:05 PM EDTSevere Thunderstorm WarningCHSHampton55 min
Jul 17, 7:25 PM EDTSpecial Marine WarningCHS95 min
Jul 17, 7:35 PM EDTSevere Thunderstorm WarningCHSBerkeley40 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.